T Nation

Completely Confused at this Point!


This will be long and possibly confusing so bare with me. I will post all lab results at the end.

I’m 42, at the moment I weigh 217, not on anything except T shots, OTC sinus meds and multivitamins. The one thing that makes me think I actually have primary hypogonadism is that for many years, as long as I can remember, my balls have changed in size dramatically throughout the day, going from full and hard to nothing but mush in a matter of an hour or two.

About 6 or 7 years ago I started losing hair like crazy. My hat would be full of hair all the time. I felt my libido drop some but not a lot, it’s always been very high but I have had some trouble getting him fully hard for about 10 years. I had just taken a round of lamisil for athletes foot and then chantix for 2 weeks to quit smoking (didn’t work, made me angry so I quit taking it) so I figured it was due to those drugs. My hair never recovered but did stop falling out after a few months. I put on some weigh too.

In august of 2014 I started taking a DHEA supplement because I read it would help mind clarity and memory. I had been in a brain fog for a few years and memory was absolutely terrible. In just a couple of weeks I could see a huge difference. I could think so clearly and my memory had returned to what it use to be. An added benefit was energy and weight loss. In just a month or so I had lost 5 lbs with no dieting or exercise. Long story short I ended up losing 15-20 lbs in just 2-3 months just from taking this dhea. I felt awesome. I took it for about 8 months and would cycle off for a couple weeks after every bottle, I always do this with any supplement. When off of them I would put some weight back on, when I got back on I would lose it again.

I started doing more reading on dhea and read something that scared me (don’t remember what, memory sucks right now) so I quit taking it cold turkey. Within a week or so of quitting the dhea I basically lost the will to live. It hit me like a ton of bricks. All I wanted to do was sleep and that’s all I did. I chalked it up to being worn out from a 2 year remodel project on the house. That lasted for about 3 weeks then a depression hit me like a ton of bricks. I didn’t know a man could be that depressed. I’ve always been stable mentally, never been really depressed so I went to my doc. I was convinced it was my thyroid from research I had done. TSH was good at 1.219, T was at 327 ng/dl so I started T shots. 1cc every two weeks of Test Cyp.

Around day 4 or 5 I started feeling better and on day nine I woke up as if nothing had ever been wrong with me. I felt absolutely wonderful, hadn’t felt that good in ten years and my pecker hadn’t been that hard in ten years. Libido was thru the roof as it has always been and family and friends commented on how they were glad to see me not a grumpy old man for once. It was wonderful. The T shots gave me so much energy that within a few weeks of starting them I started building a 21x42 inground pool, no easy task, took about 3 months and I never got tired doing it and lost the 15-20 lbs again I had lost previously.

Then things started to go south. I started becoming very irritable, angry and would lose my temper at the drop of a hat. Then the libido went after that. So I went to see an endo, had to wait 2 months to see him. During that 2 months while still on T shots I would either wake up depressed or angry every morning and it would change throughout the day, had absolutely no sex drive and couldn’t even get hard and had no will to do anything.

Endo drew blood and I asked him specifically to check my E2, he didn’t so I have no idea what it was then. He found a pretty good size nodule on my left thyroid so he did a thyroid work up including ultrasound and needle biopsy. That checked out fine so he wants to keep an eye on it. He took me off the shots for 2 months to check my pituitary. Within 3 weeks of my last shot my mood improved greatly. I had absolutely no libido at all and no drive to do anything but at least my mood was stable.

He also found that my calcium was high at 10.5, it was 9.6 from the first blood work my regular doctor did when all of this first started. He checked that out for myelomas and parathyroid problems, that checked out fine so he just wants to keep an eye on it for now. Also, he finally checked my E2 after I had been off the shots for about a month and they were at 4 and I had symptoms of low E, terrible terrible joint pain for about 2 weeks then that went away.

2 months off the shots and my T was at 413 and LH was back up at 6.81 so no pituitary problem but still no energy or libido. E2 was at 14. He didn’t want to put me back on the shots because I’m in the “normal” range but I talked him into trying it.

Started back on the shots last thursday and he upped it to 1.25 cc every two weeks. Saturday and Sunday I was in a really good mood compared to what I have been and even had morning wood and a very slight libido. By monday that was gone and each day after that I have woken up a little more depressed each day and today has been a really bad day. He wants to check T and E2 one month after my first shot and then I see him on march 25th.

From the get go this doc never seemed too concerned with my T but concentrated on everything else. I even made mention that for many years, well before any of this happened, my balls will change size drastically throughout the day from being full and hard to nothing but mush. He said that’s not normal and left it at that.

Is it possible (I’m hoping) that my body aromatizes T very easily and I just need to get my E2 in check? If so why didn’t it aromatize quickly when I first started the T shots? Are there guys like that on here? I’m lost at this point. All my labs are below.

Labs from when this first started drawn either mid day or afternoon:

Sodium 136
Potassium 3.9
Chloride 106
CO2 26
Glucose 77
BUN 14
Creatinine 1.17
Bilirubin Total .4
Alkaline Phospate 131
Total Protein 7.3
Albumin 4.7
Calcium 9.6
TSH 1.219
Free T4 1.26
Total T 327

Labs from endo about 10 days after a T shot drawn in the morning:

B12 455
Cortisol Baseline 20.5
FT3 3.6
LH .125
Prolactin 2.57
Total Bilirubin .3
ALT 36
AST 23
ALP 120
Chloride 106
CO2 22
Creatinine 1.10
eGFR Non afr american male 73.41
Glucose 111
BUN 15
Calcium 10.5
ALB 4.8
T Protein 7.7
Sodium 140
Potassium 4.7
TSH 1.12
FT4 1.02
Anti-TPO 15
Anti-TG <20
Testosterone,Serum 372
T Free+Weakly Bound 18.5%
T Free and Weakly Bound 68.8 ng/dl
DHEA Sulfate 260.7
Triiodothyronine, Free, Serum 3.6
SHBG 44.4

Labs done 2 weeks later checking parathyroid:

Calcium 10
I PTH <3.00
E2 4

Labs about 2 months off of T shots:

Calcium 10.3
LH 6.81
Testosterone 413
E2 14


Injecting every two weeks is killing you. Your levels go up then crash. Lab work is useless as the results are more of an artifact of lab timing than anything else.

Your doc is normal, does not understand much about TRT.

Calcium levels are tightly controlled. If you are loosing bone mass, levels go up as you piss it away.

You need to:
Self inject 50mg T, twice a week, total 100mg/week
Monitor E2 and use anastrozole as/if needed to be near 22pg/ml
You will need 250iu hCG SC EOD to preserve your testes.

You have a lot of reading to do.
Follow these links in the 2nd post of the 1st forum topic:

  • advice for new guys
  • things that damage your hormones
  • protocol for injections
  • thyroid basics explained — check body temps as suggested
  • finding a TRT doc

If your DHEA was low, that can limit DHEA–>T inside your testes

What has been your history of using iodized salt over the last 25 years?

Low thyroid levels can cause generalized hair thinning and low T.
Do you get cold easily?
Outer eyebrows sparse.

TSH should be near 1.0
T3, T4, fT3, fT4 should be mid range or a bit higher.
fT4 was decent then dropped.
fT3 was above mid-range
A nodule can generate thyroid hormones and drive TSH lower as one progresses from hypothyroidism to hyperthyroidism.

Get those body temps and that will bring thyroid status into focus.
fT3 is not tested and fT3 is what gets the job done.
If stress has messed with adrenals and increased rT3, rT3 can interfere with fT3.

Exactly what sinus medication?
Any heart burn meds?

Suggest that you take 25mg DHEA then test DHEA-S later. Your descriptions suggests that DHEA was low.
Take DHEA with a meal that has more fats/oils and less fiber.

Try to get on suggested T protocol then do labs 1/2 way between injections [always], after 2-3 weeks.
Test DHEA-S at this time.

Can’t do much with labs when you do not post the lab-ranges. You can edit your post above to add.